Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 26, NWS Cheyenne, WY

May 23, 2005Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at May 23, 2005, 5:42 PM MDT for Sioux County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2005, 5:42 PM MDT (23:42 UTC)
Expired
May 23, 2005, 6:15 PM MDT
In force
33 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Sioux County, NE

The radar

The Cheyenne radar (KCYS), 136 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.7 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2005-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2005-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-361 J/kg
Mixed-layer LCL
3007 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 232343
SVRCYS
NEC165-240015-
/O.NEW.KCYS.SV.W.0026.050523T2342Z-050524T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
542 PM MDT MON MAY 23 2005

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 615 PM MDT

* AT 537 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTH OF CHALK BUTTES...OR ABOUT 12 MILES
  EAST OF TORRINGTON...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RATTLESNAKE HILL BY 555 PM MDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY 
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4220 10403 4201 10404 4201 10346 4220 10348

$$

RE
2 follow-up statements
000 
WWUS55 KCYS 232359
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
559 PM MDT MON MAY 23 2005

NEC165-240015-
/O.CON.KCYS.SV.W.0026.000000T0000Z-050524T0015Z/
SIOUX NE-
559 PM MDT MON MAY 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM MDT FOR
SOUTHERN SIOUX COUNTY...

AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
THIS STORM WAS LOCATED NEAR RATTLESNAKE HILL...OR ABOUT 14 MILES
NORTHWEST OF SCOTTSBLUFF...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RATTLESNAKE HILL BY 555 PM MDT

LAT...LON 4220 10403 4201 10404 4201 10346 4220 10348

$$

RE
000 
WWUS55 KCYS 240015
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
614 PM MDT MON MAY 23 2005

NEC165-240024-
/O.CAN.KCYS.SV.W.0026.000000T0000Z-050524T0015Z/
SIOUX NE-
614 PM MDT MON MAY 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SIOUX COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER 
CONSIDERED TO BE SEVERE.

LAT...LON 4220 10403 4201 10404 4201 10346 4220 10348

$$

RE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 1:45 PM MDT, 3 hours 57 minutes earlier.

Area forecast discussion, May 23, 1:45 PM MDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
145 PM MDT MON MAY 23 2005

.SHORT TERM...TONIGHT...SCATTERED TSTMS HAVE DEVELOPED ACROSS SE WY
AT EARLY AFTERNOON. A COLD FRONT CONTINUES TO PROGRESS SWRD ACROSS
OUR ZONES. LIFTING FOR TSTMS WILL BE ACHIEVED BY A PASSING SHORTWAVE
TROF AND COLD FRONTAL FORCING. LOW/MID LEVEL THETA-E RIDGE AXIS AND
CONVECTIVE PARAMETERS FAVOR BEST CHANCE OF SEVERE TSTMS ACROSS THE
SRN HALF OF THE WRN NEB PANHANDLE...WHERE TSTMS WILL CONTINUE
LONGEST OVERNIGHT DUE TO DECENT LOW LEVEL THETA-E ADVECTION AND LOW
LEVEL CONVERGENCE. TUE...SCATTERED AFTERNOON TSTMS EXPECTED AGAIN
WITH GOOD LOW LEVEL CONVERGENCE AND ADEQUATE LOW/MID LEVEL
MOISTURE AVAILABLE FOR INSTABILITY.   RUBIN

.LONG TERM...
TUE NIGHT THROUGH FRI...NORTHWESTERLY FLOW ALOFT WILL DEVELOP TUE
NIGHT AND WILL CONTINUE THROUGH FRI. WED WILL BE A BIT COOLER THAN
TUE AS LOW LEVEL UPSLOPE FLOW CREATES A CHANCE OF SHOWERS AND LATE
DAY THUNDERSTORMS. SURFACE HIGH PRESSURE WILL EXTEND ACROSS THE
GREAT PLAINS WED THROUGH FRI WITH SURFACE BASED UPSLOPE FLOW EACH
DAY...ALTHOUGH MOISTURE THU AND FRI SHOULD BE SHUNTED FAR ENOUGH TO
THE SOUTH TO PRECLUDE ANY MENTION OF PRECIPITATION OVER THE CYS
FORECAST AREA...WITH THE POSSIBLE EXCEPTION OF A FEW AFTERNOON AND
EVENING SHOWERS AND STORMS OVER THE MOUNTAINS.

FRI NIGHT THROUGH MON...SHORT WAVE RIDGE IN PLACE AS WE HEAD TOWARDS
THE WEEKEND.  RIDGE AXIS PLACES OVERHEAD SATURDAY AFTERNOON YIELDING
FAST/SW FLOW ALOFT IN ITS WAKE.  SATURDAY SHALL REMAIN DRY AS SMALL
MIDLEVEL DISTURBANCE PROPAGATES TO OUR SOUTH.  INCREASING SW FLOW
ALOFT IN RESPONSE TO DIGGING PAC NW TROUGH AS WELL AS PASSING
MIDLEVEL DISTURBANCES WILL ENHANCE THE CHANCE OF AFTERNOON/EVENING
-TSRA SUNDAY THROUGH MONDAY...AS THE AREA REMAINS IN WEAK SFC
UPSLOPE REGIME.  EXPECT NEAR NORMAL TEMPS AS WE PROGRESS THROUGH THE
WEEKEND.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

JR/DEMKO
Hazardous weather outlook, May 23, 11:01 AM MDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1101 AM MDT MON MAY 23 2005

WYZ059>070-241715-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
1101 AM MDT MON MAY 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
INTO THE EVENING HOURS BEFORE DISSIPATING BY LATE EVENING. THE
LEAST COVERAGE OF THUNDERSTORMS WILL BE ACROSS THE WEST WITH THE
GREATEST COVERAGE EAST OF THE LARAMIE RANGE.

SOME STRONG THUNDERSTORMS WILL OCCUR EAST OF THE LARAMIE RANGE.
THE STRONGEST OF THESE STORMS WILL PRODUCE MODERATE RAINFALL...
WIND GUSTS TO 50 MPH AND SMALL HAIL. STORM MOVEMENT WILL BE
NORTHEAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR MOST
DAYS.

FROM WEDNESDAY THROUGH FRIDAY...MOST OF THE THUNDERSTORMS WILL BE
OVER ALBANY AND CARBON COUNTIES. OVER THE WEEKEND THE THUNDERSTORM
COVERAGE WILL INCREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NEZ001>003-019>021-054-055-241715-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
1101 AM MDT MON MAY 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND WILL CONTINUE
THIS EVENING. SOME OF THE STORMS MAY BE SEVERE...WITH THE PRIMARY
THREAT BEING DIME SIZE HAIL OR LARGER...ALTHOUGH A FEW STORMS MAY
PRODUCE WIND GUSTS IN EXCESS OF 60 MPH. SEVERE THUNDERSTORMS ARE
MOST LIKELY ACROSS BANNER...MORRILL...KIMBALL AND CHEYENNE
COUNTIES...WHERE THUNDERSTORMS WILL CONTINUE WELL INTO THE NIGHT.

STORM MOVEMENT WILL BE EAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL AGAIN DEVELOP OVER THE WESTERN NEBRASKA
PANHANDLE TUESDAY AFTERNOON AND CONTINUE THROUGH EARLY TUESDAY
NIGHT. SOME OF THESE STORMS MAY PRODUCE SEVERE WEATHER.

A LULL IN THUNDERSTORM COVERAGE WILL OCCUR WEDNESDAY THROUGH
FRIDAY. OVER THE WEEKEND...THUNDERSTORM COVERAGE WILL INCREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

RUBIN

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.